J. D. Heyes
August 12, 2013
The United Nations hasn’t had much success as a global organization designed to provide opposing nations a forum with which to peacefully resolve their differences, but the UN has had some success in other areas, namely, working to alleviate poverty and improve healthcare in poor countries.
So why would one of its groups, the World Health Organization (WHO), intentionally push a vaccine that kills children? That’s what academics and scholars in India are asking.
An impactful editorial published in the Indian Journal of Medical Ethics has accused WHO of pushing a pentavalent vaccine “by stating falsely that no adverse event following immunization (AEFI) has ever been reported with the vaccine.” In fact, however, the editorial says that’s not true.
WHO said ‘no adverse effects’
The editorial, penned by Dr. Jacob Puliyel, who is head of pediatrics at St. Stephens Hospital in New Delhi, stems from a detailed probe into the deaths of children in Bhutan, Sri Lanka, Vietnam and India following the administration of pentavelent vaccine. The vaccine combines the Diphteria, Pertussis, and Tetanus, or DPT vaccine, which has long been utilized in national immunization programs, with Hepatitis-B and H influenza-b or Hibvaccine.
“The IJME editorial says that On 4 May 2013 the Ministry of Health of Viet Nam suspended Quinvaxem – the Pentavalent combination used in that country – after 12 deaths and 9 other non-fatal serious adverse events. According to local news reports, all the babies who died were in good health prior to vaccination and had serious trouble breathing before dying shortly afterwards,” the Office of Medical and Scientific Justice (OMSJ) noted.
WHO officials investigating the incident said the deaths were not tied to the vaccine, however. They claimed instead that “Quinvaxem was prequalified by WHO and no fatal adverse event following immunization has ever been associated with this vaccine.”
But Puliyel says the WHO officials did not dispute the death of the 12 children following the immunization and “therefore it is patently wrong and misleading for it to conclude that no fatal AEFI have ever been associated with the vaccine.”
Puliyel points out that the combination vaccine is not approved for use in the U.S. by the Food and Drug Administration nor is it being utilized in other developed countries, either. Yet WHO recommends the pentavalent vaccine in poorer, developing countries by attaching the Hepatitis-B and Hib vaccines to the well-accepted DPT vaccine to increase use of the former.
‘Unexplained deaths soon after immunization’
The pediatrics chief also says that a number of severe adverse reactions and deaths have since been reported with use of pentavalent vaccine that was produced by other drug makers and in a number of countries. Bhutan, Sri Lanka and Pakistan have stopped using the vaccine “following unexplained deaths soon after immunization,” he wrote:
— The government of Bhutan ordered the immunization program halted after four deaths but was later persuaded by WHO officials to restart it. According to Puliyel, four more deaths occurred following reintroduction of the vaccine program; the government has since suspended it once more.
— After children died in Sri Lanka, the government suspended the immunization drive. “A WHO committee that investigated the deaths reported that the deaths were not due to the vaccine but could find no alternate cause for the deaths,” OMSJ said.
— In Pakistan, where one child died within 30 minutes of receiving the vaccine and two more died within 12 to 14 hours, the vaccine itself was not blamed directly but there was no other cause of death found, Puliyel said.
— He went on to write that in India so far, 21 children had died from a limited experiment with the vaccine that began in 2011 in Tamil Nadu and Kerala. The Indian government had announced plans to introduce the vaccine to other states following monitoring of its use in these two states.
Not worth the cost in lives
“In all the deaths being discussed in this editorial, the common factor has been that the children had received Pentavalent vaccine and in most of them, this was followed by high fever, excessive crying and in some, there were convulsions before the child died,” Puliyel wrote, adding that he was surprised at how the WHO “failed to see the unifying connection between the deaths” in all of the countries where the vaccine combo was used.
The editorial points out that the majority of deaths from the vaccine occurred after the first dose. And the fact that so many occurred after that first dose indicates that the deaths are not random events, Puliyel concluded.
Finally, Puliyel questioned why it was necessary to introduce the Hib vaccination in India because the incidence of Hib there is historically low. He writes that, at best, vaccinating 25 million babies might save only about 350 children from Hib meningitis and Hib pneumonia, but that “3,125 children will die from vaccine adverse effects.”
This article was posted: Monday, August 12, 2013 at 4:30 am